Can intravitreal injection of anti-VEGF drugs cause ocular hypertension and/or glaucoma?
Angela Carneiro, MD, PhD
The number of intraocular injections of anti-VEGF drugs has an unprecedented increase in clinical practice. Since the approval of pegaptanib sodium by the Food and Drug Administration (FDA) in December 2004 for the treatment of exudative age-related macular degeneration (AMD), both the number of drugs for intravitreal administration and the pathological conditions with indication for such administration have progressively increased.
The immediate repercussion of injections on the increase of intraocular pressure (IOP) values has been known since the initial times of drug administration in the vitreous cavity. The increase is related to the injected volume, but the effect is usually transient. For anti-VEGF drugs, which are generally injected in a volume of 50 ml, pressure values immediately after administration can be surprisingly high1,2,3. Pressure increases seem to be more marked in phakic patients, but values normalize 15-30 minutes after injection without the need for paracentesis or anti-hypertensive medication. However, more time seems to be needed for pressure normalization in glaucoma patients.
In the ophthalmology department of Hospital de São João, we have conducted a study on 291 eyes of 291 patients who underwent treatment with 1.25 mg bevacizumab for different pathologies (exudative AMD, choroidal neovascularization from other causes and macular oedema), with IOP measurements in a sitting position immediately before and after intravitreal injection using an Icare® tonometer. A pressure increase peak was found in 32% of patients, with an average increase of 24.1 mmHg. The increase was higher in eyes without drug reflux after injection, but no statistically significant differences were found for previous glaucoma or the patients' phakic status.
Although pressure increases were transient and did not require medication, it is still unknown to what extent a sudden pressure peak of such magnitude can have harmful consequences, especially in patients with glaucoma or other previous optical neuropathies. Some authors believe that prophylactic use of 1% aproclonidine or timolol combined with brimonidine or dorzolamide may reduce both the magnitude and the duration of pressure peaks4.
Furthermore, a sustained IOP increase with repeated administration of anti-VEGF drugs in the vitreous cavity is described in the literature5,6,7. It occurs in approximately 3-7% of eyes undergoing repeated injections7,8. It is still not known how intravitreal anti-VEGF therapy causes a sustained IOP increase, but several potential mechanisms have already been suggested: direct damaging effect of drugs on aqueous humour drainage pathways; drainage pathway damage due to repeated peaks after each injection; trabeculitis; mechanical obstruction of drainage pathways by high molecular weight protein aggregates in pre-prepared drugs, by high molecular weight proteins from the vitreous due to multiple hyaloid punctures, or mechanical obstruction by silicone droplets from the syringes7. The risk of sustained high IOP seems to be higher in patients undergoing a large number of repeated injections (³ 29), and the rate of sustained high pressure is approximately 13% in this patient group6,7,8.
Several prophylactic and patient surveillance mechanisms have been suggested for the early detection and treatment of intraocular hypertension, thereby minimizing potential repercussions on the optic nerve. Therefore, monitoring pressure before treatment and in follow-up visits is advised. In risk patients, it is even desirable to perform OCT for glaucoma concomitantly with retinal OCT. Early treatment of significant pressure increases is also suggested, as well as avoiding increasing the injection volume to reduce pressure peaks and, in risk patients, slightly reducing injection volume. Finally, a reduction of the total number of injections is suggested, using as needed treatment regimens.